Low BG Levels in early morning - Type 1

NEOCITY

New Member
Relationship to Diabetes
Type 1
hi everyone! (this is my first post) ~ I’m type 1 and I’ve been doing a healthy calorie deficit for 5 months now to try and lose weight. I’m someone who’s gone from being glued to the sofa with bad BG levels almost all of the time to now very healthy eating and doing a lot of exercise, with my BG levels now being in the target range (4-8) the majority of the time.

Recently since my numbers have been good, my BG levels are dropping to 2.9 around 5am almost every morning. I’ve already drastically changed my unit to carb ratio’s, and lantus solostar at night (I also no longer need to take any metformin, yay!)

I would understand if I was having the hypos due to my exercise routine during the day, but I am now having hypos on nights where I have taken rest days. For the past few days I’ve been experimenting by no longer taking my meal time injection and when I’ve checked my number before bed it’s 12.5/13, and then dropping to 2.9 in the space of 6/7 hours - so should I put it down to my lantus injection being too high and that needs to be lowered? Or do I need to snack before bed time just to help me get through?

(My ratio is 0am to 11am: 1U for 4g, 11am to 4pm: 1U for 4g, 4pm to 9pm: 1U for 7g, 9pm to 12am: 1U for 5g) I am also on 32 units of lantus at night)

I speak with my doctor in a couple of weeks so I will consult him before changing anything further, but if anyone has experienced this too (or I’m missing the obvious), I’d be thankful for any suggestions!

stay safe!
- Ciara
 

Inka

Well-Known Member
Relationship to Diabetes
Type 1
I’d say it sounds like you need less Lantus personally. What’s your blood sugar like earlier in the night?
 

NEOCITY

New Member
Relationship to Diabetes
Type 1
I’d say it sounds like you need less Lantus personally. What’s your blood sugar like earlier in the night?
It’s usually 6-7 for dinner time around 6:30pm, and before I do my lantus injections at 10:30pm it averages at 7.5, I think it may be the lantus so I may try lowering it a unit or so to see how it goes
 

rebrascora

Well-Known Member
Relationship to Diabetes
Type 1
Hi and welcome.
Well done on changing your lifestyle and improving your diabetes control.

I agree with @Inka. The Lantus is almost certainly the problem. It may be that taking it in the morning instead of at night would be helpful too as you are getting the peak of activity from it hitting your system when it probably needs the least..... Lantus has a peak of activity about 5 hours after injecting.
I find when I am doing regular exercise that I can't get away with any evening basal insulin (I am on split dose Levemir) and without regular exercise I need 16 in the morning and 7/8 units at night but if I exercise for 3 or 4 days in a row I need to dial the evening dose right back (usually 2 units each night) but keep my morning dose the same 16 units. Even on no evening Levemir I went through a spell of night time hypos as a result of daily walking/running.
I would say that a basal test is in order if you haven't done that for a while. You may find that you have been tweaking your meal ratios when it was your basal that was out all along and you may need to readjust those once you get your basal insulin right.
 

NEOCITY

New Member
Relationship to Diabetes
Type 1
Hi and welcome.
Well done on changing your lifestyle and improving your diabetes control.

I agree with @Inka. The Lantus is almost certainly the problem. It may be that taking it in the morning instead of at night would be helpful too as you are getting the peak of activity from it hitting your system when it probably needs the least..... Lantus has a peak of activity about 5 hours after injecting.
I find when I am doing regular exercise that I can't get away with any evening basal insulin (I am on split dose Levemir) and without regular exercise I need 16 in the morning and 7/8 units at night but if I exercise for 3 or 4 days in a row I need to dial the evening dose right back (usually 2 units each night) but keep my morning dose the same 16 units. Even on no evening Levemir I went through a spell of night time hypos as a result of daily walking/running.
I would say that a basal test is in order if you haven't done that for a while. You may find that you have been tweaking your meal ratios when it was your basal that was out all along and you may need to readjust those once you get your basal insulin right.
Thanks for your comments, this is really helpful! I can try a change with my basal today, and see how my BG levels go for the next few days, and keep an eye on my meal ratios - many thanks!
 

everydayupsanddowns

Administrator
Staff member
Relationship to Diabetes
Type 1
Thanks for your comments, this is really helpful! I can try a change with my basal today, and see how my BG levels go for the next few days, and keep an eye on my meal ratios - many thanks!

Welcome to the forum @NEOCITY

Remember that Lantus needs a couple of days to settle after a dose change.

The sorts of BG drops you are describing must be alarming for you, and going that low at night with any regularity is exhausting and really needs to be sorted.

I tend to make adjustments of around 10% up or down to see an effect (which would be about 3u for you), and @rebrascora’s suggestion of considering moving Lantus to the morning is also worth thinking about, and/or discussing with your clinic :)
 

NEOCITY

New Member
Relationship to Diabetes
Type 1
Welcome to the forum @NEOCITY

Remember that Lantus needs a couple of days to settle after a dose change.

The sorts of BG drops you are describing must be alarming for you, and going that low at night with any regularity is exhausting and really needs to be sorted.

I tend to make adjustments of around 10% up or down to see an effect (which would be about 3u for you), and @rebrascora’s suggestion of considering moving Lantus to the morning is also worth thinking about, and/or discussing with your clinic :)
Thank you for the info! I did 29u last night and woke up again at 5am at 2.6, but I will continue to do 29 over the next few nights to see if there is a change ! I’ve also contacted the diabetes’ nurses for what I should do next incase there is no change, many thanks!
 
Top